Your child needs to take the medicine called acetaminophen (say: a-seet-a-MIN-oh-fen). This information sheet explains what acetaminophen does, how to give it, and what side effects or problems your child may have when he or she takes this medicine.
What is acetaminophen?
- Acetaminophen is a medicine used to relieve pain and reduce fever.
- You may hear acetaminophen called by its brand names, Tylenol® or Tempra.
- Acetaminophen comes in different forms: tablets, chewable tablets, disintegrating tablets (dissolves on the tongue), capsules, liquid, and suppositories.
- Acetaminophen may be combined with other medicines to treat pain and headache, as well as cough and cold symptoms.
Giving acetaminophen to your child
Precautions may need to be taken with this medicine if your child has:
- liver disease
- severe kidney problems
- phenylketonuria (PKU)
- an allergy to acetaminophen
How should you give your child acetaminophen?
- Give your child acetaminophen exactly as your doctor or pharmacist tells you.
- Give your child only as much acetaminophen as your doctor or pharmacist tells you, or what is written on the package label. Too much acetaminophen can harm your child.
- Give your child no more than 5 doses of acetaminophen in 24 hours. Give the doses at least 4 hours apart.
- Give acetaminophen with food if it upsets the stomach.
- If your child is taking liquid acetaminophen, use the special spoon or syringe that the pharmacist gave you to measure the dose correctly.
If your child needs an acetaminophen suppository (medicine that goes into the rectum), please see the Suppository Instructions sheet for directions on how to give a suppository.
What should you do if your child misses a dose?
- Give your child the missed dose as soon as you remember.
- If it is almost time for next dose, skip the missed dose. Give the next dose at the regular time.
- Do not give your child two doses to make up for one missed dose.
What are the possible side effects of acetaminophen?
Acetaminophen rarely causes side effects with normal use.
If you are worried that you may have given your child too much acetaminophen, call your doctor or pharmacist.
Most of the following side effects are not common, but they may be signs of a serious problem. Call your child's doctor right away or take your child to the nearest Emergency Dapartment if your child has any of these side effects:
- loss of appetite
- stomach pain or cramps
- skin rash, hives, or itching
- swelling of face, lips, tongue, or throat
- increased sweating
- yellow eyes or skin
What safety measures should you take when your child is using acetaminophen?
If you are giving your child acetaminophen for pain, call your doctor if the pain gets worse, if new pain occurs, or if the painful area is red or swollen.
If you are giving your child acetaminophen for fever, call your doctor if the fever lasts more than 2 days, if the fever gets worse, or if there are any signs of redness or swelling.
Check with your child's doctor or pharmacist before giving your child any other medicines (prescription, non-prescription, herbal or natural products).
Some other medicines may also contain acetaminophen. Always check the ingredients, or ask a pharmacist, before giving these medicines to your child to prevent your child from getting too much acetaminophen.
What other important information should you know about acetaminophen?
Keep a list of all medications your child is on and show the list to the doctor or pharmacist.
Many different types and strengths of acetaminophen are available. Be sure to check the appropriate dosing instructions for your child's age and weight. If you are unsure of the correct dose, check with your child's doctor or pharmacist.
Do not share your child's medicine with others. Do not give anyone else's medicine to your child.
Keep acetaminophen at room temperature in a cool, dry place away from sunlight. Do NOT store it in the bathroom or kitchen.
Do not keep any medicines that are out of date. Check with your pharmacist about the best way throw out outdated or leftover medicines.
Keep acetaminophen out of your child's sight and reach and locked up in a safe place. If your child receives too much acetaminophen, call the Ontario Poison Centre at one of these numbers. These calls are free.
- Call 416-813-5900 if you live in Toronto.
- Call 1-800-268-9017 if you live elsewhere in Ontario.
- If you live outside of Ontario, call your local Poison Information Centre.
Disclaimer: The information in this Family Med-aid is accurate at the time of printing. It provides a summary of information about acetaminophen and does not contain all possible information about this medicine. Not all side effects are listed. If you have any questions or want more information about acetaminophen, speak to your healthcare provider.